Hello, I am 23 years old. My last period was 6 days late and when i got it i had unusual cramps so i went in and was diagnosed with a massive kidney infection and infection in the surrounding area. I was hospitalized and had three treatments of iv antibiotics and was sent home with a 14 day perscription. which i finished about 15 days ago and this month i am currently late by 5 days still no signs AF is even coming. So my question is can kidney infections cause late/missed periods?
Dear psutter: Gosh, your kidney infection must have been both severe and have infected the blood stream for you to have required in-hospital IV antibiotics. Yes, a bad infection, recent surgery, or chronic health condition can prompt missed/late periods. The mechanism is through interfering with ovulations.
As you may have read, in a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.
In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.
So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed period.
Causes for not ovulating are multifold: thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with parents or boyfriends/girlfriends, exams), increased body weight, anorexia, rotating shifts at work, etc. Surely your infection and hospitalization would be perceived by the body as a physical stressor.
Lastly, everything I have just shared with you pertains to women who are NOT using a form of hormonal birth control. If you are using an oral contraceptive, or DepoProvera, or other hormonal contraceptive you may miss a period (s) for an entirely different reason. Once pregnancy has been "ruled out" (because even reliable methods fail) one can usually assume that the missed period is "normal" or "OK".
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.